Let's go on to another case.
A 53-year old man
was recently discharged
after a transsphenoidal resection
of a pituitary macroadenoma
that had compressed
his optic nerves.
For the last week, he has felt dizzy, weak,
and has had reduced appetite.
On discharge, he was told that his
hormonal labs were all normal.
Currently, he denies increased thirst
or increased urination.
He is on no medications,
and his exam reveals normal vital signs
and is otherwise
His labs are significant for a sodium of
129 milliequivalents per liter.
What is the most likely diagnosis?
In this case, we have a patient
who has had recently had pituitary surgery,
who now has symptoms of weakness,
and dizziness, and reduced appetite.
He has no increased thirst or urination,
but he is also hyponatremic.
His serum sodium of 129
is very low.
After a pituitary procedure,
a low pituitary hormone release should be suspected.
The clinical history suggests
a decrease in ADH
based on the fact
that his sodium is low,
also a decrease in cortisol
which would fit with
the dizziness and weakness
as well as the hyponatremia.
But we are told that his vital signs are normal,
so he's not hypertensive.
After pituitary surgery,
always monitor for hormone deficiencies.
His low sodium suggests
either diabetes insipidus or SIADH.
Given the absence of
polyuria and thirst,
SIADH is favored as the most likely diagnosis
for his hyponatremia.